Alabama, 2001Damaging Wind in Alabama, October 24, 2001
October 24, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 24, 2:04 PM CST, 7 hours 21 minutes earlier.
Area forecast discussion, Oct 24, 2:04 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001
A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY. MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.
HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000
.BHM...NONE.
In the hours before
Local storm report, Oct 24, 8:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 3SE SPRING VALLEY AL 0.88 IN HAIL
10/24/01 COLBERT NICKEL SIZED HAIL
REPORTED ALONG LAGRANGE
RD IN THE SOUTHEASTERN
PORTION OF COLBERT
COUNTY. REPORTED BY
COLBERT SHERIFFS OFFICE.Local storm report, Oct 24, 8:29 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM MOULTON AL WIND DAMAGE
10/24/01 LAWRENCE NUMEROUS TREES DOWN JUST
TO THE NORTH OF MOULTON.
REPORTED BY LAWRENCE
COUNTY EMA.Special weather statement, Oct 24, 8:34 PM CST, 51 minutes before
ALZ001>017-022>024-030-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
934 PM CDT WED OCT 24 2001
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 803...
COLBERT...FRANKLIN...LAUDERDALE...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 803
WHICH IS IN EFFECT UNTIL 100 AM...
BLOUNT...CULLMAN...DEKALB...FAYETTE...GREENE...
JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
MADISON...MARION...MARSHALL...MORGAN...PICKENS...
SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Oct 24, 8:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0952 PM DECATUR AL WIND DAMAGE
10/24/01 MORGAN NUMEROUS TREES DOWN JUST
TO THE SOUTHWEST OF THE
CITY OF DECATUR.
REPORTED BY MORGAN COUNTY
EMA.Special weather statement, Oct 24, 9:11 PM CST, 14 minutes before
ALZ001>017-022>024-030-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1011 PM CDT WED OCT 24 2001
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 803...
COLBERT...FRANKLIN...LAMAR...LAUDERDALE...LAWRENCE...
LIMESTONE...MARION...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 803
WHICH IS IN EFFECT UNTIL 100 AM...
BLOUNT...CULLMAN...DEKALB...FAYETTE...GREENE...
JACKSON...JEFFERSON...MADISON...MARSHALL...MORGAN...
PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Oct 24, 9:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM HUNTSVILLE AL WIND DAMAGE
10/24/01 MADISON TREES AND POWERLINES DOWN
IN THE SOUTHWESTERN PART
OF THE CITY OF
HUNTSVILLE.
1015 PM COUNTY WIDE AL WIND DAMAGE
10/24/01 MADISON TREES AND POWERLINES DOWN
ALL ACROSS THE SOUTHERN
PORTION OF MADISON
COUNTY. REPORTED BY
MADISON COUNTY EMA.Thunderstorm Wind, Cullman
- When
- October 24, 9:25 PM CST
- Where
- Cullman County, Crane Hill
- Measured
- 50 kt (58 mph)
- Injuries
- 9 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.100, -87.050
Power lines were blown down in Crane Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, October 24, 20011 death · 2 injured · $3.0 million · F3 · 1 event
- Tornadoes in Indiana, October 24, 20011 death · $1.0 million · F2 · 2 events
- Flash Flooding and Hail in Michigan, October 24, 20011 death · 6 injured · $3.6 million · 90 kt wind · 21 events
- Tornadoes in Ohio, October 24, 2001$1.0 million · F3 · 2 events
- Tornadoes and Hail in Illinois, October 24, 20013 injured · $3.0 million · F2 · 27 events
- Tornadoes in Indiana, October 24, 200114 injured · $2.9 million · F1 · 3 events
- Tornadoes in Indiana, October 24, 20013 injured · $2.2 million · F2 · 2 events
- Tornadoes in Tennessee, October 24, 2001$3.0 million · F2 · 3 events
- Tornadoes in Indiana, October 24, 2001$2.2 million · F2 · 3 events
- Damaging Wind in Tennessee, October 24, 20011 death · 1 injured · $75,000 · 1 event
- Tornadoes in Michigan, October 24, 2001$5.8 million · F1 · 3 events
- Tornadoes and Hail in Michigan, October 24, 2001$1.1 million · F1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270638.